Virginia, 2022

Flash Flood in Virginia, June 16, 2022

June 16, 2022 · NWS LWX · 1 event in 1 county or zone

Showers and thunderstorms led to isolated instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms led to isolated instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 1:34 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 1:34 PM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
234 PM EDT Thu Jun 16 2022

.SYNOPSIS...
A stronger cold front will approach later tonight into Friday before
passing through Friday evening. High pressure will build into the
area over the weekend and into Monday. A warm front tracks through
by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Expanded the heat advisory for portions of the eastern panhandle of
WV, western MD, and northern Shenandoah Valley. A similar setup as
yesterday should result in criteria being met for several hours this
afternoon into this evening (heat indices of 100-104 degrees). The
anomalously high dew points as of midday in the mid 70s have already
resulted in heat index values near or just above 100 degrees. If
outdoors today, stay hydrated and practice heat safety. See
weather.gov/heat for more info.

Regarding the severe weather potential today, there are two periods
of interest. The first is from late this afternoon into this evening
along a lee pressure trough. Hi-res guidance has trended toward
a more robust environment this afternoon from I-81 east with
sfc CAPE of 2000 J/kg+ and deep layer shear of 35-45 kts. This
area is colocated with the pressure trough and terrain
circulations. Should any storm form in this area/environment,
it could quickly become severe posing a damaging wind and large
hail threat. These storms would also likely be efficient rain
producers due to the anomalously moist airmass, though storms
should remain progressive to some extent.

The second period of interest is late this evening into the early
parts of tonight. A cold front will be positioned across the
southern Great Lakes. Storms will develop along the Lake Erie lake
breeze and progress southeast. Uncertainty arises with the areal
extent of the storms in part due to the warm air aloft since these
storms will not be on the actual cold front. Several scenarios
exist, with bowing segments possibly extending into the local
region. Areas near the bay may have more of a stable airmass by the
time the storms arrive, but will continue to monitor.

One more muggy night with lows in the 70s for most.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The long-advertised cold front will move through the area Friday
afternoon into Friday night. Hot and humid conditions will exist
Friday ahead of the cold front. Dewpoints are expected to mix down
more on Friday due to a prevailing westerly flow. In turn, heat
indices are not expected to be as high west of the Blue Ridge as the
past couple of days. Breezy conditions are expected as well as the
mixing layer deepens within the downsloping westerly flow. A few
thunderstorms could develop ahead of and along the cold fron during
he afternoon and evening, with any storm potentially being severe
given the background shear and instability. Notably cooler and drier
conditions Friday night behind the cold front.

Canadian high pressure will move into the region Saturday with below
normal temperatures and dry conditions. Saturday night is likely the
chilliest night in some time for areas west of US-15, with lows in
the 40s to near 50. Would not be surprised with patchy frost in the
valleys of Garrett County, Maryland Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A high amplitude upper level trough will remain centered over New
England on Sunday, placing us in deep northerly flow aloft and
northwesterly flow at the surface. Some moderation of the airmass
will start to occur beneath the high June sun angle, but
temperatures will remain well below normal. After starting out in
the 40s and lower 50s (mid 50s in the cities/along the bay),
temperatures will rebound into the 70s to near 80 beneath
sunny skies. Winds will remain gusty out of the northwest, and
humidity will remain very low, with dewpoints only in the upper 30s
and lower 40s.

Troughing will linger offshore on Monday, with continued northerly
flow aloft and northwesterly flow at the surface. This will lead to
continued dry conditions locally, beneath a mix of sun and clouds.
Temperatures will run a few degrees warmer as the airmass continues
to modify, with highs in the low 80s for most.

By Tuesday into Wednesday, ridging aloft will start to build in from
the west. We'll remain on the frontside of the ridge both days,
placing us in northwesterly flow aloft. Heat and humidity will start
to build in from the west, with highs approaching 90 by Tuesday, and
then well into the 90s on Wednesday. The return of the heat and
humidity will bring along with it chances for showers and
thunderstorms as disturbances descend down the frontside of the
ridge in northwesterly flow.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected with the exception of any restrictions
due to thunderstorms this afternoon/evening. Confidence is
moderate in thunderstorms developing along a lee pressure trough
near 20Z along the US-15 corridor. These storms would then
spread east through the evening impacting the terminals further
east by 00Z. A brief 1 to 2 hour period of IFR or LIFR
conditions could impact the terminals. Another opportunity for
showers/thunderstorms after 00Z through about 04Z, but
confidence is much lower on any impacts to the terminals.
Otherwise, VFR conditions late Friday through Saturday night.
Breezy Friday afternoon out of the west/northwest.

VFR conditions are expected on both Sunday and Monday.

&&

.MARINE...
SCA conditions persist this afternoon into this evening before
subsidin overnight. SCA conditions are possible Friday afternoon and
evening across the northern portions of the bay and tidal potomac.
Not as much confidence further south.

SCA level winds are expected in northwesterly flow on Sunday. Sub-
SCA level northwesterly winds are expected on Monday.

&&

.TIDES/COASTAL FLOODING...
Water levels will show a gradual increase through the end of the
week. Sensitive areas, such as Annapolis and perhaps DC Waterfront
may encounter Minor Flooding at times through Friday morning.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 8 PM EDT this evening for MDZ502.
VA...Heat Advisory until 8 PM EDT this evening for VAZ025>031.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
     502-504-506.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>534-
     537>543.

&&

SYNOPSIS...CPB
NEAR TERM...CPB
SHORT TERM...CPB
LONG TERM...KJP
AVIATION...CPB/KJP
MARINE...CPB/KJP
TIDES/COASTAL FLOODING...CPB
Hazardous weather outlook, Jun 16, 2:35 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
335 PM EDT Thu Jun 16 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-171945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
335 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until midnight tonight
for most of the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few severe thunderstorms are possible on Friday, mainly south
of U.S. 50.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-171945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
335 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until midnight for areas
east of the Blue Ridge and portions of the Shenandoah Valley up
through west-central MD.

A Heat Advisory is in effect from noon to 8 PM today for
portions of the Shenandoah Valley and eastern West Virginia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few severe thunderstorms are possible on Friday, mainly over
central Virginia and across the central Shenandoah Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-171945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
335 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms capable of producing damaging wind
gusts, large hail, and isolated tornadoes are possible this
afternoon into this evening.

Heat index values around 100 degrees are possible in the lower
elevations this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

CJL

In the hours before

Local storm report, Jun 16, 4:27 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             2 E SLATE MILLS         38.54N  78.15W
06/16/2022  M1.00 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2203851

CJL
Local storm report, Jun 16, 4:34 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             4 ESE REVA              38.48N  78.07W
06/16/2022  M0.75 INCH       CULPEPER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2203852

CJL
Local storm report, Jun 16, 5:05 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             CHESTER GAP             38.85N  78.14W
06/16/2022  M1.75 INCH       RAPPAHANNOCK       VA   911 CALL CENTER

&&

EVENT NUMBER LWX2203853

CJL
Local storm report, Jun 16, 6:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             6 SE ORANGE             38.19N  78.03W
06/16/2022  M1.00 INCH       ORANGE             VA   PUBLIC

&&

EVENT NUMBER LWX2203854

STRONG
Local storm report, Jun 16, 6:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 NW PARIS              39.02N  77.96W
06/16/2022                   CLARKE             VA   911 CALL CENTER

            A TREE BLEW DOWN NEAR BLUE RIDGE MOUNTAIN RD AND JOHN
            MOSBY HWY.

&&

EVENT NUMBER LWX2203855

CAS
Local storm report, Jun 16, 6:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
759 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     BERRYVILLE              39.15N  77.98W
06/16/2022                   CLARKE             VA   911 CALL CENTER

            A TREE BLEW DOWN NEAR FROGTOWN RD AND PROVIDENCE LN.

&&

EVENT NUMBER LWX2203856

CAS

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
June 16, 7:00 PM EST to 8:30 PM EST
Where
Orange County, 0.54 mi E of Orange to 0.17 mi ESE of Orange
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.250, -78.110

Multiple roads were flooded in and around the city of Orange.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022881.